Alert archive / Idaho / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 8, 2017, 1:53 PM MDT for 5 counties in Idaho. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2017, 1:53 PM MDT (19:53 UTC)
- Expired
- Aug 8, 2017, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Lemhi County, ID
The radar
The Pocatello radar (KSFX), 163 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2758 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611 WWUS85 KPIH 081953 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 153 PM MDT Tue Aug 8 2017 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 422 AND 476... IDZ422-476-090300- /O.NEW.KPIH.FW.W.0008.170808T1953Z-170809T0300Z/ Sawtooth Range/Northern Sawtooth NF- Lemhi and Lost River Range/Challis NF- 153 PM MDT Tue Aug 8 2017 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE WEATHER ZONES 422 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect until 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 422.Fire weather zone 476. * WIND...Mainly light but thunderstorm outflow winds of 30 to 40 mph possible * THUNDERSTORMS...Scattered coverage possibly this afternoon through early evening. * HIGHEST THREAT...is located mainly southeast of a line from Galena to Leadore * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 8, 8:44 AM MDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 8, 8:44 AM MDT, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pocatello ID 844 AM MDT Tue Aug 8 2017 .UPDATE...We mainly tweaked the forecast this morning to add some showers in places where we didn't, and it was raining. We are still looking at isolated thunderstorms today but could see increased coverage in some pockets, depending on how quickly we clear out and warm up. Locally heavy rain is still possible with stronger storms or where "training" occurs. Gusty winds also will be an issue. Keyes && .PREV DISCUSSION... /issued 330 AM MDT Tue Aug 8 2017/ DISCUSSION...Several sources of moisture will be evident across our region today. Showers and thunderstorms are expected as a result throughout the day with peak activity expected this afternoon and early evening across the Central Mountains, Southern Highlands, Upper Snake Highlands and Caribou Highlands. Outflow from any one of these thunderstorms will be capable of producing gusty winds, lightning and heavy rain. There is very little, if any, chance for thunderstorm activity across the Snake Plain. Temperatures today should feel slightly cooler with this incoming moisture. More widespread convective activity is expected Wednesday and Thursday evening across Idaho, with the same thunderstorm concerns of gusty outflow winds, heavy rain and lightning potential. Areas across the Central Mountains may pick up decent amounts of rainfall during this period, of around 1/2 inch. We are not anticipating significant amounts of rainfall elsewhere across the region but any one thunderstorm would have the potential to drop decent wetting rains. The atmosphere starts to dry out over the weekend with a high pressure ridge building back into our area and temperatures increase. NP/Valle AVIATION...A low pressure system off the coast of northern california will send a steady supply of moisture to the area. This will produce hit and miss thunderstorms especially during the afternoon which could affect TAF locations. Otherwise, smoke from area wildfires will continue to produce haze. Biggest impact is probably around SUN where smoke has been thick enough the past couple of mornings to reduce vis to mvfr. Valle FIRE WEATHER...A low pressure system off the coast of northern California will send a steady supply of moisture to the area. This will produce isolated to scattered thunderstorms especially during the afternoon for much of the week. Wednesday may provide the next best day for coverage as a weak front arrives from the northwest. Besides gusty thunderstorm outflow, winds look relatively light this week. Temperatures will remain cool which will help keep humidity higher than normal. Valle AIR STAGNATION...Poor air quality from wildfire smoke will continue today across Idaho. Increasing wildfire smoke is especially concerning across the Central Mountains, the Upper Snake Plain, Blaine County and Bannock County today. After the evening hours, the transport of this smoke becomes more variable due to potential outflow wind concerns associated with thunderstorm activity across the area. This should shift the smoke in several different directions through the nighttime hours before the smoke settles in under the inversion. What will help the air quality is the rain potentials. Scattered rain showers are expected this afternoon where the smoke is expected to be thick. Additional chances for rain showers are forecast for tomorrow and Thursday afternoon in these same locations with isolated chances across the Snake Plain. NP/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:14 PM MDT | Special Weather Statement | PIH | Oneida | 46 min |
| Aug 8, 3:52 PM MDT | Severe Thunderstorm Warning | PIH | Oneida, Power | 38 min |
Nearby
Red Flag Warnings in Idaho, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.